Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Denver/Boulder, CO

July 5, 2022Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 5, 2022, 1:12 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2022, 1:12 PM MDT (19:12 UTC)
Expired
Jul 5, 2022, 4:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 128 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WGUS55 KBOU 051912
FFWBOU
COC049-052215-
/O.NEW.KBOU.FF.W.0007.220705T1912Z-220705T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
112 PM MDT Tue Jul 5 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Northeastern Grand County in north central Colorado...

* Until 415 PM MDT.

* At 112 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Grand County and the eastern 
  portion of the East Troublesome burn area.

This includes the following additional locations...
Columbine Lake, rising water in the Colorado River along River Rd 
and Lower Stillwater Creek.

This includes the following streams and drainages...
  Willow Creek, Onahu Creek, Trail Creek, Colorado River, Tonahutu 
  Creek, Gold Run and Soda Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4034 10590 4034 10581 4026 10584 4022 10586
      4021 10592 4023 10598 4030 10595 4033 10592

FLASH FLOOD...RADAR INDICATED

$$

RPK
3 follow-up statements
170 
WGUS75 KBOU 052001
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
201 PM MDT Tue Jul 5 2022

COC049-052215-
/O.CON.KBOU.FF.W.0007.000000T0000Z-220705T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
201 PM MDT Tue Jul 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GRAND COUNTY...

At 201 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 0.5 inches of rain have fallen. 
Additional rainfall amounts up to 0.25 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Grand County and the eastern 
  portion of the East Troublesome burn area.

This includes the following additional locations...
Columbine Lake, rising water in the Colorado River along River Rd 
and Lower Stillwater Creek.

This includes the following streams and drainages...
  Willow Creek, Onahu Creek, Trail Creek, Colorado River, Tonahutu 
  Creek, Gold Run and Soda Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4034 10590 4034 10581 4026 10584 4022 10586
      4021 10592 4023 10598 4030 10595 4033 10592

FLASH FLOOD...RADAR INDICATED

$$

RPK
731 
WGUS75 KBOU 052119
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
319 PM MDT Tue Jul 5 2022

COC049-052215-
/O.CON.KBOU.FF.W.0007.000000T0000Z-220705T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
319 PM MDT Tue Jul 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GRAND COUNTY...

At 319 PM MDT, Doppler radar indicated thunderstorms had ended in 
the warned area. Up to 0.75 inches of rain have fallen.  Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Grand County and the eastern 
  portion of the East Troublesome burn area.

This includes the following additional locations...
Columbine Lake, rising water in the Colorado River along River Rd 
and Lower Stillwater Creek.

This includes the following streams and drainages...
  Willow Creek, Onahu Creek, Trail Creek, Colorado River, Tonahutu 
  Creek, Gold Run and Soda Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4034 10590 4034 10581 4026 10584 4022 10586
      4021 10592 4023 10598 4030 10595 4033 10592

FLASH FLOOD...RADAR INDICATED

$$

RPK
201 
WGUS75 KBOU 052214
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
414 PM MDT Tue Jul 5 2022

COC049-052224-
/O.EXP.KBOU.FF.W.0007.000000T0000Z-220705T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
414 PM MDT Tue Jul 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GRAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4034 10590 4034 10581 4026 10584 4022 10586
      4021 10592 4023 10598 4030 10595 4033 10592

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 12:10 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 5, 12:10 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1210 PM MDT Tue Jul 5 2022

.UPDATE...
Issued at 1155 AM MDT Tue Jul 5 2022

There are a few showers and thunderstorms developing late this
morning, mainly over the high country. Temperatures out on the
plains are heating up more than previous expected, especially in
areas with limited cloudiness. Dew point readings over the plains
and lower foothills are all in the 50s F. Precipitable water
values were a bit higher on this morning's 12Z Denver sounding in
comparison with yesterday morning's sounding. All the models,
including the high resolution versions, continue to show decent
convective coverage for most of the CWA this afternoon into mid
evening. As a result, will update the temperature, sky, pops and
wind GFE grids.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Tue Jul 5 2022

Ample cloud cover is evident this morning on satellite, and is
helping sustain mild early morning temperatures in the upper 60's
to low 70's as of 3AM for much of the urban corridor.
Interestingly, temperatures in the Fort Morgan area were hovering
near 82F, having increased five degrees between midnight and 1AM,
likely from a weak heat burst stemming from decaying
thunderstorms.

This extensive cloud cover will persist through the day today, as
a deep moisture maxima currently over New Mexico rotates north
into Colorado through the day. Precipitable water (PWAT) values
will surge as a result, rising to 0.60-0.90" in the high country,
and peaking between 1.10" near the foothills to around 1.50" as
you near the KS/NE border. These values are substantially higher
than what we observed yesterday. MLCAPE will remain sufficient
across the area to promote convective development by the
afternoon, again beginning in the mountains near midday and
extending eastward throughout the afternoon/evening. Expect more
numerous storms when compared to yesterday, and much greater
precipitation efficiency. A few storms may be strong, particularly
in the plains where instability will be greatest. Gusty outflow
winds to 40 mph can be expected in the vicinity of thunderstorms,
and locally higher in the plains. As far as burn scars go, the
potential for flash flooding will be slightly higher this
afternoon given the increase in moisture aloft, and persistent
weak steering level flow.

Although it should be another very warm day, the slight
relaxation of the ridge will keep temperatures a few degrees
cooler. Given the anticipated cloud cover, have opted to err on
the lower side of guidance, with highs within a couple degrees of
the 90 degree mark along the urban corridor, and into the mid 90's
in the plains. The high valleys and foothills will mostly stay
below 80 degrees.

.LONG TERM...(Wednesday through Monday)
Issued at 340 AM MDT Tue Jul 5 2022

A fairly active pattern continues Wednesday with showers and
thunderstorms, resulting in potential for flash flooding over the
burn areas. There is increasing confidence for a period of hot and
dry conditions by Friday as a ridge builds over the region. Main
concern will be well-above normal temperatures.

Wednesday, an upper level ridge remains centered over the southeast
CONUS with southwesterly flow aloft over Colorado. Model guidance is
in good agreement with a plume of above normal moisture in the
region with precipitable water values 1.0-1.4" for the plains and
up to .80" for the higher terrain. A weak disturbance in the flow
will provide additional support for afternoon convection. Weak to
moderate instability will be in the place in most areas to
further support scattered to potentially widespread coverage
showers/thunderstorms in the mountains pushing onto the plains.
Locally heavy rainfall may be possible, see the Hydrology section
for further details regarding burn area flash flood potential.
Model soundings for the plains show steep lapse rates with
inverted-V profiles indicating potential for strong gusty winds
with any stronger storms.

The upper ridge flattens over the region Thursday bringing in more
westerly component flow aloft. A resulting plume of weaker moisture
will be in the place. Marginal instability in place in most
areas will result in shower/storm chances, with best chances over
the higher elevations and overall lower coverage. Temperatures
will range the upper 80s to low 90s across the lower elevations
and 60s/70s for the high country Wed/Thurs.

By Friday, there is agreement among ensemble guidance that upper
level ridging strengthens over the region. NAEFS guidance highlights
this pattern well with heights and temperatures in the 99th
percentile by Saturday. Several GFS and ECMWF ens members show max
temperatures in triple digits with others showing upper 90s at
DEN for Saturday. Bottom line, heat for this weekend is becoming
more likely...get ready. Conditions will also remain fairly dry
with this pattern. Model guidance shows a general consensus in
weakening of the ridge pattern by the end of the weekend bringing
slightly cooler temperatures and an increase in moisture for the
start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM MDT Tue Jul 5 2022

Consensus from the various models, keep a easterly component to
the low levels winds into mid afternoon. Then west and
northwesterlies are indicated from late afternoon into mid
evening. Eventually, normal drainage patterns should kick in
around 06Z tonight. With better moisture around, will need a TEMPO
group in the TAF for -TSRA from late afternoon into mid evening.
Variable wind gusts to 35 knots are possible with and near the
storms. We could get a ceiling down to BKN070 with a thunderstorm
right over the airport.

&&

.HYDROLOGY...
Issued at 340 AM MDT Tue Jul 5 2022

Increasing moisture aloft today combined with sustained potential
for slow-moving storms will result in a slightly enhanced threat
of flash flooding for area burn scars during the afternoon hours
when compared to yesterday. Rainfall rates approaching 0.50"/hr
will be possible with some of the showers/thunderstorms.

Scattered to numerous showers/thunderstorms are expected
afternoon Wednesday. Above normal precipitable water values and
weaker steering flow will increase chances for slower moving
showers/storms, capable of locally heavy rainfall. However,
instability will be marginal over the mountains. The threat for
flash flooding over the burn areas will be limited as a result.
Impacts are possible if a heavier shower/storm slowly passes over
a burn area. Starting Thursday, moisture decreases reducing
coverage of showers/thunderstorms. The threat will remain limited.
Conditions dry out further Friday into the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RJK
SHORT TERM...Rodriguez
LONG TERM...Mensch
AVIATION...RJK
HYDROLOGY...Rodriguez/Mensch
Hazardous weather outlook, Jul 5, 11:15 AM MDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1115 AM MDT Tue Jul 5 2022

COZ030>051-061715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1115 AM MDT Tue Jul 5 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms return this afternoon to all
areas. Wind gusts to 40 mph, and locally heavy rain will be
possible with the storms. There will be a slight threat of flash
flooding over the burn scars this afternoon. With above normal
temperatures expected there will be a low to moderate Heat Risk
across the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered afternoon showers and thunderstorms are expected this
week, especially across the Front Range and South Park, with lower
chances of rain across the urban corridor and plains. The best
chance of rain across the area will be Wednesday afternoon into
Wednesday night. Temperatures will be above normal most of the
week, with highs reaching into the upper 90s into the low 100s
into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:45 PM MDTSpecial Weather StatementBOUPhillips30 min
Jul 4, 9:17 PM MDTSpecial Weather StatementBOUAdams43 min
Jul 5, 11:21 AM MDTAreal Flood AdvisoryBOULarimer84 min
Jul 5, 11:49 AM MDTAreal Flood AdvisoryBOULarimer86 min
Jul 5, 12:24 PM MDTAreal Flood AdvisoryBOUBoulder96 min
Jul 5, 12:52 PM MDTAreal Flood AdvisoryBOUClear Creek, Grand76 min
Jul 5, 12:55 PM MDTAreal Flood AdvisoryBOUPark95 min
Jul 5, 1:31 PM MDTFlash Flood WarningBOUGrand3 hr
Jul 5, 1:34 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 5, 1:43 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 5, 2:34 PM MDTAreal Flood AdvisoryBOULarimer86 min
Jul 5, 2:49 PM MDTSpecial Weather StatementBOULogan26 min
Jul 5, 2:57 PM MDTSpecial Weather StatementBOUArapahoe33 min
Jul 5, 3:17 PM MDTSpecial Weather StatementBOULogan43 min
Jul 5, 3:25 PM MDTSevere Thunderstorm WarningBOULogan35 min
Jul 5, 3:28 PM MDTSevere Thunderstorm WarningBOUAdams32 min
Jul 5, 3:57 PM MDTTornado Warning Tornado observedBOULogan33 min
Jul 5, 5:36 PM MDTSpecial Weather StatementBOUWashington24 min
Jul 5, 5:50 PM MDTSpecial Weather StatementBOUWashington25 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.